Vitamin D toxicity: What if you get too much?

content provided by mayoclinic.com

Vitamin D toxicity: What if you get too much?

Question

What is vitamin D toxicity, and should I worry about it since I take supplements?

No name
No state given

Answer

Vitamin D toxicity, also called hypervitaminosis D, is a rare but potentially serious condition that occurs when you have excessive amounts of vitamin D in your body.

Vitamin D toxicity is usually caused by megadoses of vitamin D supplements — not by diet or sun exposure. That's because your body regulates the amount of vitamin D produced by sun exposure, and even fortified foods don't contain large amounts of vitamin D.

The main consequence of vitamin D toxicity is a buildup of calcium in your blood (hypercalcemia), which can cause symptoms such as poor appetite, nausea and vomiting. Weakness, frequent urination and kidney problems also may occur. Treatment includes the stopping of excessive vitamin D intake. Your doctor may also prescribe intravenous fluids and medications, such as corticosteroids or bisphosphonates.

Taking 50,000 international units (IU) a day of vitamin D for several months has been shown to cause toxicity. This level is many times higher than the recommended dietary allowance (RDA) for most adults of 600 IU of vitamin D a day. Doses higher than the RDA are sometimes used to treat medical problems such as vitamin D deficiency, but these are given only under the care of a doctor and only for a short time.

Although vitamin D toxicity is uncommon even among people who take supplements, you may be at greater risk if you have health problems, such as liver or kidney conditions, or if you take thiazide-type diuretics. As always, talk to your doctor before taking vitamin and mineral supplements.

Last Updated: 2012-03-20
© 1998-2014 Mayo Foundation for Medical Education and Research (MFMER). All rights reserved. A single copy of these materials may be reprinted for noncommercial personal use only. "Mayo," "Mayo Clinic," "MayoClinic.com," "Mayo Clinic Health Information," "Reliable information for a healthier life" and the triple-shield Mayo logo are trademarks of Mayo Foundation for Medical Education and Research.

Terms and conditions of use

 

Bookmark and Share   E-Mail Page   Printer Friendly Version